Alert archive / South Dakota / Red Flag Warnings in 2015

Red Flag Warning 18, NWS Aberdeen, SD

October 11, 2015

NWS Aberdeen, SD issued this red flag warning at Oct 11, 2015, 3:11 AM CDT. It took effect at Oct 11, 2015, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2015, 3:11 AM CDT (08:11 UTC)
In effect from
Oct 11, 2015, 1:00 PM CDT
Expired
Oct 11, 2015, 8:00 PM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WWUS83 KABR 110811
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
311 AM CDT SUN OCT 11 2015

...DRY AND WINDY CONDITIONS TODAY...

.A COLD FRONT WILL TRACK FROM WEST TO EAST ACROSS THE REGION
THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTHWEST AND INCREASE
RAPIDLY BEHIND THE FRONT. COMBINED WITH PERSISTENTLY DRY
CONDITIONS AND LOW RELATIVE HUMIDITY...CRITICAL FIRE WEATHER
CONDITIONS WILL DEVELOP.

SDZ267>271-111615-
/O.UPG.KABR.FW.A.0012.151011T1800Z-151012T0200Z/
/O.NEW.KABR.FW.W.0018.151011T1800Z-151012T0100Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-
311 AM CDT SUN OCT 11 2015 /211 AM MDT SUN OCT 11 2015/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 267...268...269...
270 AND 271...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM CDT /7 PM MDT/
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 267... 
  268...269...270 AND 271.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* IMPACTS...IF FIRES DEVELOP THEY HAVE THE POTENTIAL TO GROW AND
  SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

SERR
3 follow-up statements
800 
WWUS83 KABR 111541 AAA
RFWABR

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 AM CDT SUN OCT 11 2015

...DRY AND WINDY CONDITIONS TODAY...

.A COLD FRONT WILL TRACK FROM WEST TO EAST ACROSS THE REGION THIS
AFTERNOON. WINDS WILL SWITCH TO THE NORTHWEST AND INCREASE
RAPIDLY BEHIND THE FRONT. COMBINED WITH PERSISTENTLY DRY
CONDITIONS AND LOW RELATIVE HUMIDITY...CRITICAL FIRE WEATHER
CONDITIONS WILL DEVELOP.

SDZ267>271-120100-
/O.CON.KABR.FW.W.0018.151011T1800Z-151012T0100Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-
1041 AM CDT SUN OCT 11 2015 /941 AM MDT SUN OCT 11 2015/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 267...268...269...270 AND 271...

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 267... 
  268...269...270 AND 271.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* IMPACTS...IF FIRES DEVELOP THEY HAVE THE POTENTIAL TO GROW AND 
  SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MOHR
418 
WWUS83 KABR 112036 AAA
RFWABR

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
336 PM CDT SUN OCT 11 2015

...DRY AND WINDY CONDITIONS INTO THE EARLY EVENING...

.STRONG NORTHWEST WINDS ARE EXPECTED INTO THE EARLY EVENING
BEHIND A COLD FRONT TRACKING FROM WEST TO EAST ACROSS THE REGION.
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO THE EARLY
EVENING.

SDZ267>271-120100-
/O.CON.KABR.FW.W.0018.000000T0000Z-151012T0100Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-
336 PM CDT SUN OCT 11 2015 /236 PM MDT SUN OCT 11 2015/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 267...268...269...270 AND 271...

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 267... 
  268...269...270 AND 271.

* WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...IF FIRES DEVELOP THEY HAVE THE POTENTIAL TO GROW AND 
  SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MOHR
147 
WWUS83 KABR 120054
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
754 PM CDT SUN OCT 11 2015


SDZ267>271-120200-
/O.EXP.KABR.FW.W.0018.000000T0000Z-151012T0100Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-
754 PM CDT SUN OCT 11 2015 /654 PM MDT SUN OCT 11 2015/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
267...268...269...270 AND 271...

THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM.
HOWEVER...EVEN THROUGH WINDS HAVE SUBSIDED SINCE EARLY AFTERNOON AND
HUMIDITY LEVELS HAVE GONE UP...THE WINDS WILL STILL POSE A THREAT
TO ONGOING FIRES OVERNIGHT...ESPECIALLY LATER TONIGHT WHEN THE
WINDS ARE EXPECTED TO INCREASE. HUMIDITY LEVELS WILL CONTINUE TO
RISE HOWEVER AS COOLER AIR MOVES INTO THE AREA.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Oct 11, 12:32 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Oct 11, 12:32 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1232 AM CDT SUN OCT 11 2015

.UPDATE...
ISSUED AT 1230 AM CDT SUN OCT 11 2015

SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

UPDATE ISSUED AT 837 PM CDT SAT OCT 10 2015

WINDS AND TEMPS HAVE TAKEN A NOSEDIVE WITH THE SUNSET. FORECAST
PRETTY MUCH ON COURSE FOR TEMP AND WIND TRENDS THE REMAINDER OF
THE NIGHT. THE MAIN CONCERN REMAINS THE WARM DRY CONDITIONS
TOMORROW THEN A STRONG COLD FRONTAL PASSAGE THAT WILL CRANK UP
WIND GUSTS WELL IN EXCESS OF 40 MPH. THE FIRE WEATHER WATCH
REMAINS IN EFFECT. NO MAJOR FORECAST UPDATES NEEDED.

UPDATE ISSUED AT 620 PM CDT SAT OCT 10 2015

00Z AVIATION DISCUSSION UPDATED BELOW.

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 238 PM CDT SAT OCT 10 2015

MAIN FORECASTING CHALLENGE IN THE SHORT TERM IS THE POTENTIAL FOR
RED FLAG CONDITIONS ON SUNDAY.

A COLD FRONT WILL MOVE THROUGH THE REGION FROM WEST TO EAST. AHEAD
OF THE FRONT TEMPERATURES WILL RISE INTO THE MID TO UPPER 80S AGAIN
WITH GOOD MIXING BUT PERHAPS A LITTLE EXTRA CLOUD COVER. STRONG
NORTHWEST WINDS WITH GUSTS NEAR 50 MPH ARE EXPECTED TO DEVELOP BY
LATE SUNDAY AFTERNOON AND LINGER THROUGH THE EVENING BEHIND THE
FRONT.

STRONGEST WINDS WILL OCCUR IN THE NORTHERN TIER COUNTIES. PROJECTED
RH IS MARGINAL IN THE 20 TO 25 PERCENT RANGE...NOT QUITE HITTING
WARNING CRITERIA. HOWEVER THE STRONG WINDS COUPLED WITH DRY FUELS
COULD STILL PRODUCE ERRATIC FIRE BEHAVIOR. FOR NOW LEFT THE WATCH IN
EFFECT.

BEHIND THE SFC COLD FRONT A TRAILING UPPER TROUGH WILL REINFORCE A
COOLING SHOT OF AIR. HIGHS ON MONDAY WILL TOP OUT NEAR AVERAGE IN
THE LOWER 60S.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 238 PM CDT SAT OCT 10 2015

THE MODELS ALL AGREE WELL WITH THE UPPER LEVEL FLOW THROUGH THE LONG
TERM. UPPER LEVEL RIDGING OVER THE WESTERN US WITH UPPER LEVEL
TROUGHING OVER THE EASTERN US WILL DOMINATE THE PERIOD. THIS WILL
PUT OUR REGION IN WEST TO NORTHWEST FLOW ALOFT WITH SEVERAL NOTABLE
SHORT WAVE TROUGHS MOVING OVER. AT THE SURFACE...A NORTHWEST TO
SOUTHEAST FRONTAL ZONE WILL MOVE BACK AND FORTH WITH EACH SHORT WAVE
PASSAGE. OVERALL...THE MODELS ALONG WITH THEIR GUIDANCE NUMBERS SHOW
A COOLING TREND INTO THE END OF THE WEEK. TUESDAY SHOULD BE THE
WARMEST DAY WITH HIGHS IN THE UPPER 60S TO THE MID 70S. THE FIRST
SHORT WAVE WILL MOVE BY ON TUESDAY WITH CAA AND BREEZY NORTHWEST
WINDS INTO THE AFTERNOON. ANOTHER SHORT WAVE WILL MOVE THROUGH
THURSDAY AND THURSDAY NIGHT. THIS SHOULD HAVE A BIGGER PUSH OF
COOLER AIR IN BEHIND IT. SURFACE HIGH PRESSURE WILL THEN BUILD OVER
THE REGION AND TO THE EAST FRIDAY AND FRIDAY NIGHT WITH WARMER AIR
POSSIBLY RETURNING FOR SATURDAY. AT THIS TIME...IT LOOKS LIKE
THURSDAY AND FRIDAY WILL BE THE COOLEST DAYS IN THE MID 50S TO THE
LOWER 60S. LOOKING AT THE LATEST GUIDANCE...THESE MAY HAVE TO BE
LOWERED EVEN MORE. OTHERWISE...THE ENTIRE PERIOD IS EXPECTED TO
REMAIN DRY.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 238 PM CDT SAT OCT 10 2015

MAIN FORECASTING CHALLENGE IN THE SHORT TERM IS THE POTENTIAL FOR
RED FLAG CONDITIONS ON SUNDAY.

A COLD FRONT WILL MOVE THROUGH THE REGION FROM WEST TO EAST. AHEAD
OF THE FRONT TEMPERATURES WILL RISE INTO THE MID TO UPPER 80S AGAIN
WITH GOOD MIXING BUT PERHAPS A LITTLE EXTRA CLOUD COVER. STRONG
NORTHWEST WINDS WITH GUSTS NEAR 50 MPH ARE EXPECTED TO DEVELOP BY
LATE SUNDAY AFTERNOON AND LINGER THROUGH THE EVENING BEHIND THE
FRONT.

STRONGEST WINDS WILL OCCUR IN THE NORTHERN TIER COUNTIES. PROJECTED
RH IS MARGINAL IN THE 20 TO 25 PERCENT RANGE...NOT QUITE HITTING
WARNING CRITERIA. HOWEVER THE STRONG WINDS COUPLED WITH DRY FUELS
COULD STILL PRODUCE ERRATIC FIRE BEHAVIOR. FOR NOW LEFT THE WATCH IN
EFFECT.

BEHIND THE SFC COLD FRONT A TRAILING UPPER TROUGH WILL REINFORCE A
COOLING SHOT OF AIR. HIGHS ON MONDAY WILL TOP OUT NEAR AVERAGE IN
THE LOWER 60S.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 238 PM CDT SAT OCT 10 2015

THE MODELS ALL AGREE WELL WITH THE UPPER LEVEL FLOW THROUGH THE LONG
TERM. UPPER LEVEL RIDGING OVER THE WESTERN US WITH UPPER LEVEL
TROUGHING OVER THE EASTERN US WILL DOMINATE THE PERIOD. THIS WILL
PUT OUR REGION IN WEST TO NORTHWEST FLOW ALOFT WITH SEVERAL NOTABLE
SHORT WAVE TROUGHS MOVING OVER. AT THE SURFACE...A NORTHWEST TO
SOUTHEAST FRONTAL ZONE WILL MOVE BACK AND FORTH WITH EACH SHORT WAVE
PASSAGE. OVERALL...THE MODELS ALONG WITH THEIR GUIDANCE NUMBERS SHOW
A COOLING TREND INTO THE END OF THE WEEK. TUESDAY SHOULD BE THE
WARMEST DAY WITH HIGHS IN THE UPPER 60S TO THE MID 70S. THE FIRST
SHORT WAVE WILL MOVE BY ON TUESDAY WITH CAA AND BREEZY NORTHWEST
WINDS INTO THE AFTERNOON. ANOTHER SHORT WAVE WILL MOVE THROUGH
THURSDAY AND THURSDAY NIGHT. THIS SHOULD HAVE A BIGGER PUSH OF
COOLER AIR IN BEHIND IT. SURFACE HIGH PRESSURE WILL THEN BUILD OVER
THE REGION AND TO THE EAST FRIDAY AND FRIDAY NIGHT WITH WARMER AIR
POSSIBLY RETURNING FOR SATURDAY. AT THIS TIME...IT LOOKS LIKE
THURSDAY AND FRIDAY WILL BE THE COOLEST DAYS IN THE MID 50S TO THE
LOWER 60S. LOOKING AT THE LATEST GUIDANCE...THESE MAY HAVE TO BE
LOWERED EVEN MORE. OTHERWISE...THE ENTIRE PERIOD IS EXPECTED TO
REMAIN DRY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1230 AM CDT SUN OCT 11 2015

VFR CONDITIONS ARE EXPECTED FOR ALL LOCATIONS OVERNIGHT AND SUNDAY.
STRONG NORTHWEST WINDS OF 25-40 KTS WILL PICK UP AT KMBG AND KPIR
EARLY SUNDAY AFTERNOON...AND SPREAD EAST THROUGH THE AFTERNOON AS A
STRONG COLD FRONT SWEEPS ACROSS THE AREA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     SDZ267>271.

MN...NONE.
&&

UPDATE...DORN
SHORT TERM...WISE
LONG TERM...MOHR
AVIATION...DORN/SCARLETT
Hazardous weather outlook, Oct 10, 4:05 AM CDT, 23 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
405 AM CDT SAT OCT 10 2015

SDZ003>006-009-010-015>018-033>037-045-048-051-110915-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
405 AM CDT SAT OCT 10 2015 /305 AM MDT SAT OCT 10 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WARM AND DRY AIRMASS WILL COMBINE WITH BREEZY WESTERLY WINDS TO
CREATE HIGH FIRE DANGER FOR PARTS OF WESTERN AND CENTRAL SOUTH
DAKOTA TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FIRE DANGER CONCERNS ARE EVEN GREATER SUNDAY HOWEVER. A STRONG
COLD FRONT WILL MOVE ACROSS THE REGION...AND NORTHWEST WINDS WILL
INCREASE RAPIDLY. THE STRONG WINDS COMBINED WITH PERSISTENTLY DRY
CONDITIONS MAY CREATE A CRITICAL FIRE DANGER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ007-008-011-019>023-110915-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
405 AM CDT SAT OCT 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 3:11 AM CDTWind AdvisoryABRCampbell, Corson, Dewey, Edmunds, Faulk, Hughes and 8 more10 hr
Oct 11, 3:26 PM CDTHigh Wind WarningABRBrown, Campbell, Clark, Codington, Corson, Day and 12 more21 hr
Oct 11, 3:26 PM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more24 hr

Nearby

Red Flag Warnings in South Dakota, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.